Skip to main content

Transitory minimal solutions of hypergeometric recursions and pseudoconvergence of associated continued fractions

Deaño, Alfredo, Segura, Javier (2007) Transitory minimal solutions of hypergeometric recursions and pseudoconvergence of associated continued fractions. Mathematics of Computation, 76 (258). pp. 879-901. ISSN 0025-5718. (doi:10.1090/S0025-5718-07-01934-5) (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided) (KAR id:70230)

The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided.
Official URL
http://dx.doi.org/10.1090/S0025-5718-07-01934-5

Abstract

Three term recurrence relations yn+1 +bnyn +anyn?1 = 0 can be

used for computing recursively a great number of special functions. Depending

on the asymptotic nature of the function to be computed, different recursion

directions need to be considered: backward for minimal solutions and forward

for dominant solutions. However, some solutions interchange their role for

finite values of n with respect to their asymptotic behaviour and certain dominant

solutions may transitorily behave as minimal. This phenomenon, related

to Gautschi’s anomalous convergence of the continued fraction for ratios of

confluent hypergeometric functions, is shown to be a general situation which

takes place for recurrences with an negative and bn changing sign once. We

analyze the anomalous convergence of the associated continued fractions for

a number of different recurrence relations (modified Bessel functions, confluent

and Gauss hypergeometric functions) and discuss the implication of such

transitory behaviour on the numerical stability of recursion.

Item Type: Article
DOI/Identification number: 10.1090/S0025-5718-07-01934-5
Uncontrolled keywords: Hypergeometric functions, recurrence relations, condition and stability, continued fractions, numerical evaluation of special functions.
Subjects: Q Science > QA Mathematics (inc Computing science)
Q Science > QA Mathematics (inc Computing science) > QA297 Numerical analysis
Q Science > QA Mathematics (inc Computing science) > QA351 Special functions
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: Alfredo Deano Cabrera
Date Deposited: 21 Nov 2018 10:46 UTC
Last Modified: 16 Nov 2021 10:25 UTC
Resource URI: https://kar.kent.ac.uk/id/eprint/70230 (The current URI for this page, for reference purposes)
Deaño, Alfredo: https://orcid.org/0000-0003-1704-247X
  • Depositors only (login required):